Georgia, 2004

Damaging Wind in Georgia, July 15, 2004

July 15, 2004 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 15, 1:55 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 15, 1:55 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 PM EDT THU JUL 15 2004

.SYNOPSIS...FRONT CONTINUES TO DRIFT SOUTHWARD PASSED CSG AND MGM. BEHIND THE
FRONT...DEWPOINTS HAVE DROPPED BELOW 70F...TEMPS ARE IN THE MID 80S. STRONG
STORMS HAVE DEVELOPED IN THE CWA...MAINLY SOUTH OF I-10. WV IMAGERY SHOWS DRY
AIR MOVING INTO THE AREA. APPEARS THAT LTG HAS TOUCHED OFF A BRUSH FIRE. VSBYS
HAVE DROPPED BELOW A MILE AT KTLH.

&&

.SHORT TERM...PATTERN REMAINS THE SAME OLD THING...TROUGH IN THE EAST...RIDGE IN
THE WEST. GUIDANCE SUGGESTS THAT THE FRONT SHOULD NOT PASS THROUGH THE AREA...
AND WILL WASH OUT TOMORROW AS NEW SYSTEM BEGINS TO APPROACH. MODELS ARE MORE IN
AGREEMENT THIS MORNING THAN LAST NIGHT AS NEW SHORT WAVE MOVES DOWN THE BACKSIDE
OF THE TROUGH FROM THE DAKOTAS. THIS SYSTEM WILL BE IN TN VALLEY BY SATURDAY
AFTERNOON...AND INTO THE CAROLINAS BY SUNDAY WITH THE COLD FRONT APPROACHING
OUR AREA. THIS WILL INCREASE RAIN CHANCES AGAIN FOR SATURDAY AND SUNDAY.
GUIDANCE EVEN SUGGESTS THAT THE FRONT WILL ACTUALLY MOVE INTO THE CWA. HAVE
ADJUSTED THE MAX TEMPS DOWN FOR CLOUDS AND WEATHER ON SATURDAY AND SUNDAY.

.LONG TERM...SAME OLD THING...TROUGH IN THE EAST...RIDGE IN THE WEST. BY THE
END OF THE PERIOD HOWEVER...RIDGING MOVES INTO THE GULF OF MEXICO...WHICH WILL
REDUCE POPS AND WARM US UP AGAIN.

&&

.MARINE...WINDS ARE MAINLY WESTERLY ACROSS THE MARINE AREA WITH SEAS RUNNING
BETWEEN 2 TO 3 FT AT THE BUOYS.  WAVE WATCH BRINGS THE SEAS UP SIGNIFICANTLY
ON SATURDAY AND SUNDAY.  HAVE TRENDED TOWARD THIS FEATURE BUT HAVE KEPT WINDS
AT LEAST 5 KTS LOWER THAN THE GFS AND WAVE WATCH SUGGESTS.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 75 93 74 89 / 30 50 30 60
PFN 80 89 76 88 / 30 40 30 60
DHN 74 92 74 87 / 20 40 30 60
ABY 73 93 74 88 / 10 30 20 60
VLD 73 92 73 88 / 20 40 30 60
CTY 76 88 73 87 / 30 50 30 60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

WATSON
Hazardous weather outlook, Jul 15, 4:05 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
505 AM EDT THU JUL 15 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-160905-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
455 AM EDT THU JUL 15 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY ACROSS SOUTHEAST ALABAMA AND THE FLORIDA
PANHANDLE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AN AREA OF
VERY HUMID AND UNSTABLE AIR LIES ACROSS THIS REGION. A COLD FRONT
WILL SLOWLY APPROACH FROM THE NORTH. AN OUTFLOW BOUNDARY EXISTS
ACROSS CENTRAL GEORGIA AND ALABAMA FROM YESTERDAYS STORMS. STORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THESE BOUNDARIES. VEERING
WIND PROFILES AND DEEP LAYER SHEER WILL COMBINE WITH THE MOISTURE AND
INSTABILITY TO SUPPORT SOME STORM ORGANIZATION WITH A THREAT OF
DAMAGING WINDS AND HAIL AS THE ACTIVITY DEVELOPS AND MOVES SOUTHEAST
IN THE NORTHWESTERLY FLOW ALOFT. WHILE AREAS FURTHER EAST ARE NOT IN
THE OUTLOOK AREA AT THIS TIME...ISOLATED STRONG STORMS WILL BE
POSSIBLE IN THESE AREAS AS WELL. HEAT AND HUMIDITY SHOULD NOT BE
QUITE AS OPPRESSIVE AS ON WEDNESDAY. HOWEVER... IT WILL STILL BE HOT
WITH PEAK HEAT INDICES RANGING FROM 100 TO 104 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE STORM PREDICTION CENTER HAS THE FLORIDA PANHANDLE AND PORTIONS OF
SOUTHEAST ALABAMA OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS
ONCE AGAIN ON FRIDAY EVENING. DAMAGING WINDS WOULD ONCE AGAIN BE THE
MAIN THREAT IF STORMS ORGANIZE ALONG A COMMON OUTFLOW BOUNDARY. THE
SEVERE WEATHER THREAT WILL DIMINISH ON SATURDAY AND SUNDAY...BUT THE
COVERAGE OF SHOWERS AND STORMS IS EXPECTED TO INCREASE. A FRONTAL
PASSAGE IS POSSIBLE MONDAY INTO MONDAY NIGHT. STRONG STORMS COULD
ACCOMPANY THE FRONT. FRONTAL PASSAGES ARE RARE IN JULY...BUT
INDICATIONS ARE THAT THIS ONCE COULD MAKE IT INTO THE GULF. IF THIS
HAPPENS...DRIER AIR MAY FILTER IN BEHIND THE FRONT ON TUESDAY AND
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SINCE SOME OF STORMS MAY APPROACH SEVERE LIMITS...SPOTTER ACTIVATION
MAY BE REQUIRED LATER TODAY.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
PANHANDLE BEACHES WEST OF CAPE SAN BLAS. THERE IS A LOW RISK OF RIP
CURRENTS TODAY ALONG THE FLORIDA BIG BEND BEACHES.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Jul 15, 1:26 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 PM EDT THU JUL 15 2004

FLZ018-027-151856-
JEFFERSON FL-WAKULLA FL-
227 PM EDT THU JUL 15 2004

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER EASTERN WAKULLA COUNTY...
MOVING EAST AT 15 MPH. THIS STORM WILL MOVE INTO SOUTHERN JEFFERSON
COUNTY AFTER 230 PM.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

17-GOULD
Special weather statement, Jul 15, 2:05 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT THU JUL 15 2004

FLZ017-151950-
LEON FL-
305 PM EDT THU JUL 15 2004

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER LEON COUNTY...MOVING SOUTHEAST
AT 15 MPH. ALTHOUGH THE STORM IS MOVING SOUTHEAST...IT IS
RE-DEVELOPING TO THE NORTH...SO MUCH OF LEON COUNTY WILL BE AFFECTED
BY THE STORM WHICH HAS A HISTORY OF WIND GUSTS TO 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

17-GOULD
Special weather statement, Jul 15, 2:58 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM EDT THU JUL 15 2004

FLZ019-152028-
MADISON FL-
358 PM EDT THU JUL 15 2004

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER CENTRAL MADISON
COUNTY...INCLUDING THE CITY OF MADISON...MOVING EAST AT 25 MPH.
THIS STORM SHOULD WEAKEN CONSIDERABLY BEFORE 430 PM EDT.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

48-TURNAGE
Special weather statement, Jul 15, 3:15 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM EDT THU JUL 15 2004

ALZ065>069-FLZ007>013-016>019-026>029-GAZ120>129-131-142>148-155>161-
160100-
BAKER GA-BAY FL-BERRIEN GA-BROOKS GA-CALHOUN GA-CALHOUN FL-CLAY GA-
COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-DALE AL-DECATUR GA-
DOUGHERTY GA-EARLY GA-GADSDEN FL-GENEVA AL-GRADY GA-HENRY AL-
HOLMES FL-HOUSTON AL-INLAND WALTON FL-IRWIN GA-JACKSON FL-
JEFFERSON FL-LAFAYETTE FL-LANIER GA-LEE GA-LEON FL-LIBERTY FL-
LOWNDES GA-MADISON FL-MILLER GA-MITCHELL GA-QUITMAN GA-RANDOLPH GA-
SEMINOLE GA-TAYLOR FL-TERRELL GA-THOMAS GA-TIFT GA-TURNER GA-
WAKULLA FL-WASHINGTON FL-WORTH GA-
418 PM EDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 900 PM EDT THURSDAY
EVENING (800 PM CDT THURSDAY EVENING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GADSDEN...LIBERTY...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...AND LAFAYETTE.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE
Special weather statement, Jul 15, 3:38 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
438 PM EDT THU JUL 15 2004

GAZ160-152108-
LOWNDES GA-
439 PM EDT THU JUL 15 2004

AT 438 PM EDT(338 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER LOWNDES COUNTY NEAR VALDOSTA
MOVING EAST AT 25 MPH. THIS STORM SHOULD CROSS INTERSTATE 75 AND EXIT
THE COUNTY SHORTLY AFTER 500 PM EDT.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

48-TURNAGE
Local storm report, Jul 15, 4:46 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
546 PM EDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     8 E CRAWFORDVILLE       30.18N 84.24W
07/15/2004                   WAKULLA            FL   LAW ENFORCEMENT

            TREES FELL ON HOME. POWERLINES DOWN.

0315 PM     HAIL             7 NW TALLAHASSEE        30.51N 84.36W
07/15/2004  1.00 INCH        LEON               FL   PUBLIC

0435 PM     TSTM WND DMG     ARLINGTON               31.44N 84.73W
07/15/2004                   CALHOUN            GA   EMERGENCY MNGR

            NUMEROUS TREES DOWN. ROADS BLOCKED.

0435 PM     HAIL             3 NW ALBANY             31.61N 84.21W
07/15/2004  0.75 INCH        DOUGHERTY          GA   TRAINED SPOTTER

0455 PM     TSTM WND DMG     7 SW IRWINVILLE         31.58N 83.47W
07/15/2004                   IRWIN              GA   EMERGENCY MNGR

            TREES DOWN. BLOCKING ROAD.

0440 PM     TSTM WND DMG     2 SW ALBANY             31.56N 84.20W
07/15/2004                   DOUGHERTY          GA   TRAINED SPOTTER

            A NUMBER OF LARGE TREES DOWN. SOME TREES WITH TOPS
            SNAPPED OFF.

0445 PM     HAIL             7 E ALBANY              31.58N 84.06W
07/15/2004  1.75 INCH        DOUGHERTY          GA   TRAINED SPOTTER

            AT MARINE CORPS LOGISTICS CENTER

&&

WATSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
July 15, 6:30 PM EST
Where
Lowndes County, Valdosta
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
30.833, -83.283

Downed trees blocked several roads. One tree fell on a house. Another tree fell on a vehicle. The occupant suffered minor injuries. Reported by the Valdosta Daily Times.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415632.